Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 16, NWS Wilmington, NC

October 29, 2017Georgetown County, Horry County, South Carolina; Brunswick County, New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Oct 29, 2017, 5:24 AM EDT for Georgetown County, Horry County, South Carolina; Brunswick County, New Hanover County, Pender County, North Carolina. It took effect at Oct 29, 2017, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2017, 5:24 AM EDT (09:24 UTC)
In effect from
Oct 29, 2017, 6:00 AM EDT
Expired
Oct 29, 2017, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2017-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2017-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WHUS42 KILM 290924
CFWILM

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
524 AM EDT SUN OCT 29 2017

NCZ106-108-110-SCZ054-056-300000-
/O.NEW.KILM.BH.S.0016.171029T1000Z-171030T0000Z/
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
524 AM EDT SUN OCT 29 2017

...FOR COASTAL PENDER...COASTAL NEW HANOVER...COASTAL
BRUNSWICK...COASTAL HORRY AND COASTAL GEORGETOWN COUNTIES...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH 
HAZARDS STATEMENT...WHICH IS IN EFFECT THROUGH THIS EVENING.

THIS MORNING SOUTHERLY SWELLS AND SOUTHWEST WINDS WILL COMBINE TO 
PRODUCE A STRONG SOUTH TO NORTH LONGSHORE CURRENT AT THE BEACHES. THE
EXCEPTION WILL BE THE BRUNSWICK COUNTY BEACHES WHERE A MODERATE WEST
TO EAST CURRENT IS EXPECTED. HOWEVER THIS AFTERNOON AS WINDS BECOME 
WEST AND SPEEDS INCREASE...THE LONGSHORE CURRENT AT THE BRUNSWICK 
BEACHES IS EXPECTED TO BECOME STRONG FROM WEST TO EAST. 

IN ADDITION...THERE IS A MODERATE RISK OF RIP CURRENTS THROUGH THIS
EVENING FOR ALL BEACHES OF SOUTHEAST NORTH CAROLINA AND NORTHEAST
SOUTH CAROLINA.

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE-
THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN
IN OR NEAR THE WATER.

&&

$$

47

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 29, 4:38 AM EDT, 46 minutes earlier.

Area forecast discussion, Oct 29, 4:38 AM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
438 AM EDT Sun Oct 29 2017

.SYNOPSIS...
A strong cold front will bring showers and thunderstorms early
today followed by much cooler and drier weather Sunday night
into Monday. High temperatures will recover into the 70s by
Wednesday and Thursday with dry conditions continuing. Enough
moisture may return for isolated showers by next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 AM Sunday...Cold front and strong mid level trough will move
into the area this morning. Although the strongest line of
convection has pushed east of the area there will be potential for
more scattered showers and possibly an isolated thunderstorm into
the mid morning hours. Deep southwest flow ahead of the trough and
front has continued to push deep moisture over the southeast, with
Tropical Storm Philippe also enhancing some northward moisture
transport. However, any assistance moving moisture north from
Philippe is likely to end by mid-morning. Further muddy the waters
concerning rainfall potential through mid-morning is the expected
development of a mid-latitude low along or off the North Carolina
coast. The front will push off the coast during the morning hours
while the 5h trough axis moves across the area later in the
afternoon, becoming negatively tilted as it does so. Deep dry air
will spread over the region from southwest later this morning to
northeast by afternoon. Low clouds and sprinkles may linger along
the NC coast through midday but expect all areas will be clearing by
early afternoon.

Strong cold advection develops from late morning to midday in the
wake of the front. 850 temperatures around 12C for much of the
morning will drop to near 0C by evening. The result will be
temperatures slowly dropping in the afternoon. Arrival of cold
advection will be accompanied by rather breezy conditions with gusts
of 20 to 30 mph possible in the afternoon. High temperatures today
will be a mixed bag with inland sites below climo inland and while
closer to the coast highs will end up near to slightly above climo.
These highs area somewhat deceiving though given the very warm
temperatures just prior to the passage of the cold front.
Temperatures this afternoon will be trending down as the cold
advection sets up. Strong cold advection continues overnight with
lows ending up around 10 degrees below climo. Not all the concerned
with potential for frost develop tomorrow morning at this point
given the strength of the gradient and the resulting winds
overnight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 AM Sunday...A dry 2 day period shaping up for the
local ILM CWA. Models indicate the expansion of the upper trof
to nearly the entire U.S. by the end of this time period. The
ILM CWA will experience flow from western Canada on Monday
followed by the expansion of the upper trof with zonal flow
aloft developing by the end of this period. The Atlantic and
Gulf of Mexico moisture sources remain untapped during this
period. And with no fronts to contend with, sky conditions will
mainly be clear at night and sunny during the day, with even
limited high level moisture to affect the FA in the form of
Cirrus.

Cold air advection will have peaked at the start of this period
with 8H temps having bottomed between 0 and +3 degrees C. At the
sfc, high pressure will ridge across the FA from it's center
over the NE Gulf of Mexico. During Mon into Tue, WAA will be
ongoing aloft with 8H temps climbing to between 8 and 10 degrees
C by Tue morning. However, at the sfc, temps will struggle to
reach the low to mid 60s for highs on Mon. And with the sfc pg
relaxing a good amount, winds will actually decouple across the
FA Mon evening and night. Lows will see 30s well inland, ie.
along and west of the I-95 corridor, with 40s elsewhere. could
see patchy frost well inland but not enough to warrant an
advisory. Once the sfc based inversion breaks Tue morning,
temps will rise like a rocket taking off, to the widespread low
70s for highs Tue aftn, a nice 30+ degree diurnal temp
difference. With sfc dewpoints having modified from the 20s and
30s Mon to 40s and 50s Tue. Thus lows Tue night will only drop,
you guessed it, to the 40s well inland to low 50s at the coast
with winds likely decoupling early Tue evening with a decent rad
cooling night shaping up for the ILM CWA.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 PM Saturday...A zonal flow aloft, a dry atmospheric
column, and weak surface high pressure covering the area should
create benign weather Tuesday and Wednesday. Gradual warming
both days should allow highs to rise to near 70 Tuesday, and
into the mid 70s away from the ocean Wednesday.

A dry backdoor cold front pushed southward by a second area of
high pressure over New England is forecast to make it down to
perhaps Cape Lookout or Morehead City on Wednesday. Assuming
this idea is correct our portion of the Carolinas should remain
in south of the front. Regardless, as the high moves off the New
England coast Wednesday our low-level flow should veer
southeasterly by Wednesday afternoon into Thursday, with
continued warming of the airmass highs could reach the upper 70s
Thursday and Friday away from the ocean. I still believe latest
GFS MOS guidance will be right in that one of the two days
will see an 80+ degree temperature at one of our climate sites.

The upper level pattern becomes convoluted but still low
amplitude by Thursday and Friday as models show two slow-moving
shortwaves near the coastal Southeastern U.S. The airmass
should not moisten appreciably, and it's this dry air that
should help keep shower chances less than 20 percent until
Saturday.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
As of 06Z...Expect VFR for much of the period with a few
exceptions during the next few hours. Anticipate IFR at ILM
during the first hour or so of the forecast period as a line of
convection moves across the terminal. Line should push to the
east by 0630 EDT with conditions quickly improving to VFR.
Lighter showers and some low cloud may briefly bring MVFR to the
terminals from southwest to northeast between 10Z and 15Z.
Beyond 15Z prospects for MVFR or lower decrease significantly as
dry air moves over the area and skies clear out. Gusty winds
from the west northwest will develop this afternoon as cold air
arrives. Gusts in excess of 25 kt will be possible and may
continue well into the evening/overnight.

Extended Outlook...VFR.

&&

.MARINE...
NEAR TERM /THROUGH SUNDAY/...
As of 3 AM Sunday...Main line of convection has exited north and
east with potential for a second, weaker line to move through during
the later morning hours. Cold front continues to trudge east with
strong southerly flow ahead of the front pushing seas over 6 ft for
all zones. Have added AMZ256 to the small craft advisory and have
raised a gale warning for all zones starting later today into
tonight. Strong cold advection in the wake of the front is likely to
result in a brief period of winds in excess of 30 kt with gusts
exceeding 40 kt, if forecast soundings showing 30-35 kt just above
the surface are to be believed. Although flow will be offshore the
strength of the winds would be likely to generate seas in excess of
6 ft within 20 nm.

SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 400 AM Sunday...Gusty offshore W/NW winds will start the
day on Monday followed by a gradual decline with wind speeds as
the center of high pressure over the NE Gulf of Mexico ridges
across the local waters. Any residual advisories for wind speeds
will end by midday Mon the latest. Look for the winds to drop to
10 kt or less Mon night thru Tue night due to the sfc pg
having relaxed. A weak sfc trof will push across the FA Tue
night followed by ridging from a 1025 mb high over the Mid-
Atlantic states with NE winds eventually spreading across the
local waters by or up to several hrs after daybreak Wed.
Significant seas will be at their hiest at the start of this
period, possibly in the SCA range, followed by a subsiding
trend for the remainder of this period. Will likely have a good
range of seas due to the offshore nature in the winds Mon. Short
period 4 to 6 second wind waves to dominate Mon followed by
the eventual ESE small ground swell dominating the seas by late
Tue.

LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 300 PM Saturday...High pressure covering the area Tuesday
will provide light winds, shifting during the day from westerly
to southerly mainly as a consequence of a weak seabreeze
circulation. Tuesday night high pressure over New England will
push a dry backdoor front southward to Cape Lookout or Morehead
City. Assuming the front remains just to our north, expect
light easterly winds Wednesday, shifting to the southeast
during the afternoon. High pressure should provide another day
of light winds Thursday.

With such light wind seas should be dominated by southeasterly
swell averaging 2 feet every 8-10 seconds.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for AMZ250-
     252-254-256.
     Gale Warning from 4 PM this afternoon to noon EDT Monday for
     AMZ250-252-254-256.

&&

SYNOPSIS...DCH/TRA
NEAR TERM...III
SHORT TERM...DCH
LONG TERM...TRA
AVIATION...III
MARINE...
Hazardous weather outlook, Oct 29, 3:39 AM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
339 AM EDT Sun Oct 29 2017

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-300745-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown-
Coastal Georgetown-
339 AM EDT Sun Oct 29 2017

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ256-300745-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
339 AM EDT Sun Oct 29 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON EDT
MONDAY...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-300745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
339 AM EDT Sun Oct 29 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON EDT
MONDAY...

This Hazardous Weather Outlook is for The adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 29, 12:26 AM EDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Wilmington NC
1226 AM EDT SUN OCT 29 2017

NCZ096-099-105-109-110-290600-
Inland Brunswick NC-Columbus NC-Inland Pender NC-Bladen NC-
Coastal Brunswick NC-
1226 AM EDT SUN OCT 29 2017

...SPECIAL WEATHER STATEMENT FOR WESTERN PENDER...EASTERN BLADEN...
BRUNSWICK AND NORTHEASTERN COLUMBUS COUNTIES UNTIL 200 AM EDT...

At 1224 AM EDT, Doppler radar was tracking strong showers and
thunderstorms along a line extending from Lagoon to near Honey
Island to Ocean Isle Beach. Movement of the line was east at 15 mph.
Movement of the individual storms was north at 40 mph.

Winds in excess of 30 to 40 mph will be possible with these storms.

Locations impacted include...
Leland, Oak Island, Shallotte, Holden Beach, Ocean Isle Beach,
Caswell Beach, Yaupon Beach, Rowan, Boiling Spring Lakes, St. James,
Northwest, Sandyfield, Bishop, Penderlea, Makatoka, Civie Town, Point
Caswell, Supply, Brunswick County Community College Main Campus and
Currie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3475 7839 3470 7837 3467 7832 3461 7831
      3458 7826 3455 7825 3472 7811 3473 7802
      3390 7805 3391 7814 3391 7826 3389 7845
      3477 7842
TIME...MOT...LOC 0424Z 269DEG 11KT 3458 7841 3426 7840 3390 7842

DCH
Special weather statement, Oct 29, 1:41 AM EDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Wilmington NC
141 AM EDT SUN OCT 29 2017

NCZ105>110-290645-
Inland New Hanover NC-Inland Brunswick NC-Coastal Pender NC-
Inland Pender NC-Coastal New Hanover NC-Coastal Brunswick NC-
141 AM EDT SUN OCT 29 2017

...SPECIAL WEATHER STATEMENT FOR NEW HANOVER...PENDER AND EASTERN
BRUNSWICK COUNTIES UNTIL 245 AM EDT...

At 139 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wallace south to near Southport. Movement of
the line was east at 25 mph. Whereas, the individual storms within
the line, movement was north at 45 mph.

Winds in excess of 30 to 40 mph will be possible with these storms.
Near 0 visibility at times from heavy downpours.

Locations impacted include...
Wilmington, Leland, Carolina Beach, Burgaw, Wrightsville Beach, Kure
Beach, Surf City, Caswell Beach, Bald Head Island, Snows Cut, Rich
Inlet, South Masonboro Island, Figure Eight Island, North Masonboro
Island, Hampstead, Boiling Spring Lakes, Southport, Topsail Beach,
Penderlea and Maple Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3432 7769 3417 7783 3384 7797 3386 7801
      3389 7802 3390 7806 3473 7806 3473 7801
      3471 7798 3472 7768 3448 7758 3444 7752
TIME...MOT...LOC 0539Z 251DEG 26KT 3473 7800 3397 7799

DCH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 1:20 AM EDTSpecial Marine WarningILM25 min
Oct 29, 2:16 AM EDTSpecial Marine WarningILM89 min
Oct 29, 3:39 AM EDTGale WarningILM28 hr
Oct 29, 12:26 AM EDTSpecial Weather StatementILMBrunswick94 min
Oct 29, 1:41 AM EDTSpecial Weather StatementILMNew Hanover, Pender64 min

Nearby

Beach Hazards Statements in North Carolina, 2017Beach Hazards Statements in South Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.